Friday, November 23, 2007


My doctor returned to prescribing me Requip. The following are direct excerpts from the "patient information" insert.
REQUIP (ropinirole hydrochloride) tablets
If you have Parkinson's disease, read this side
If you have Restless Legs Syndrome (RLS), read this side
What is REQUIP?
REQUIP is a prescription medicine to treat moderate-to-severe primary Restless Legs Syndrome. It is sometimes used to treat Parkinson's disease. Having one of these conditions does not mean you have or will develop the other.
... What are the possible side effects of REQUIP?
  • Most people who take REQUIP tolerate it well. The most commonlyreported side effects in people taking REQUIP for RLS are nausea, vomiting, dizziness, and drowsiness or sleepiness. You should be careful until you know if REQUIP affects your ability to remain alert while doing normal daily activities, and you should watch for the development of significant daytime sleepiness or episodes of falling asleep. It is possible that you could fall asleep while doing normal activities such as driving a car, doing physical tasks, or using hazardous machinery while taking REQUIP. Your chances of falling asleep while doing normal activities while taking REQUIP are greater if you are taking other medications that cause drowsiness.
  • When you start taking REQUIP or when you increase your dose, you may feel dizzy, nauseated, sweaty, or faint, when first standing up from sitting or lying down. Therefore, do not stand up quickly after sitting or lying down, particularly if you have been sitting or lying down for a long period of time. Take a minute sitting on the edge of the bed or chair before you get up.
  • Hallucinations (unreal sounds, visions, or sensations) have been reported in patients taking REQUIP. These were uncommon in patients taking REQUIP for RLS. The risk is greater in patients with Parkinson's disease who are elderly, taking REQUIP with L-dopa, or taking higher doses of REQUIP than recommended for RLS.
This is not a complete list of side effects and should not take the place of discussions with your healthcare providers. Your doctor or pharmacist can give you a more complete list of possible side effects. Talk to your doctor about any side effects or problems you may have.

Other information about REQUIP
Studies of people with Parkinson's disease show that they may be at an increased risk of developing melanoma, a form of skin cancer...

A small number of patients taking medicines to treat Parkinson's disease, including REQUIP, have developed a problem with gambling. It is not known if this problem is directly related to the medicines or is due to other reasons. If you or your family members notices that you have an unusual urge to gamble, talk to your doctor.
A little research also uncovers that some patients have "increased sexual desire". Check!
Also on the nausea and dizziness. And headaches.

I've been on it for about 2 weeks now. Ramped up to the full dose. The best part? My leg still hurts a little.

Thursday, November 15, 2007

The haze of Flexeril

Back to the doctor again. Big surprise - "take 2 aspirin and call me in the morning" didn't work so well. So in response to my complaints of cramping, he signed me up for 2 different kinds of muscle relaxers. Both based on Flexeril.

One is the traditional formulation. The other is a new "extended release" formulation. My doctor loves trying new pills on me apparently.

"Extended release" sounds like something Duran Duran did to "Union of the Snake" in 1984.

Expensive pills, and because they're new, hard to find.

I took them for a week. Yeah, they kept my leg from cramping. They also kept me from thinking and getting out of bed. It was like, well, being on drugs for a week. Serious drugs. No problems sleeping, no pain. Also a complete inability to think clearly or carry on a conversation without concentrating my ass off.

And one night I went to bed and my left leg twiched. Then my right leg. Then my chest. Next day, I asked my friend the Internet about side effects. Guess what? "Muscle twitches" is a common one. OK, this is clearly not working...

Off to see the doctor again. What's next?